Alert archive / Texas / Flash Flood Watches in 2018
Flash Flood Watch 2, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood watch at Sep 7, 2018, 9:01 AM CDT for 19 counties in Texas; Eddy County, Lea County, New Mexico. It was in force for 30 hr.
The area
The counties it named.
The facts
- Issued
- Sep 7, 2018, 9:01 AM CDT (14:01 UTC)
- Expired
- Sep 8, 2018, 2:31 PM CDT
- In force
- 30 hr
- Issued by
- NWS Midland/Odessa, TX
- Flood severity
- None
All 21 counties
Eddy County, NM, Lea County, NM, Andrews County, TX, Borden County, TX, Crane County, TX, Dawson County, TX, Ector County, TX, Gaines County, TX, Glasscock County, TX, Howard County, TX, Loving County, TX, Martin County, TX, Midland County, TX, Mitchell County, TX, Pecos County, TX, Reagan County, TX, Scurry County, TX, Terrell County, TX, Upton County, TX, Ward County, TX, Winkler County, TX
The radar
The Midland/Odessa radar (KMAF), 11 km from the middle of the area, began a volume at 14:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 2.0 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 534 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 580 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
261 WGUS64 KMAF 071401 FFAMAF URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Midland/Odessa TX 901 AM CDT Fri Sep 7 2018 ...HEAVY RAINFALL AND FLASH FLOODING POSSIBLE THROUGH SATURDAY MORNING FOR ALL OF WEST TEXAS AND SOUTHEAST NEW MEXICO... .Heavy rain is expected to continue today and tonight across the area. Much of the area has received heavy rain over the last week so soils are saturated. Any additional rain will only increase the risk for flooding. NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-080315- /O.NEW.KMAF.FF.A.0002.180907T1401Z-180908T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor- Reeves County and Upper Trans Pecos-Loving-Winkler-Ector-Midland- Glasscock-Ward-Crane-Upton-Reagan-Davis/Apache Mountains Area- Pecos-Presidio Valley-Marfa Plateau-Big Bend Area-Terrell- Guadalupe Mountains- Including the cities of Queen, Artesia, Carlsbad, Carlsbad Caverns NP, Tatum, Hobbs, Lovington, Eunice, Jal, Seminole, Lamesa, Gail, Snyder, Andrews, Stanton, Big Spring, Colorado City, Van Horn, Pecos, Mentone, Kermit, Odessa, Midland, Garden City, Monahans, Crane, McCamey, Rankin, Big Lake, Alpine, Fort Davis, Fort Stockton, Presidio, Marfa, Big Bend NP, Marathon, Dryden, Sanderson, Guadalupe Mountains NP, and Pine Springs 901 AM CDT Fri Sep 7 2018 /801 AM MDT Fri Sep 7 2018/ ...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING... The National Weather Service in Midland/Odessa has issued a * Flash Flood Watch for portions of southeast New Mexico and Texas, including the following areas, in southeast New Mexico, Central Lea County, Eddy County Plains, Guadalupe Mountains of Eddy County, Northern Lea County, and Southern Lea County. In Texas, Andrews, Big Bend Area, Borden, Crane, Davis/Apache Mountains Area, Dawson, Ector, Gaines, Glasscock, Guadalupe Mountains, Howard, Loving, Marfa Plateau, Martin, Midland, Mitchell, Pecos, Presidio Valley, Reagan, Reeves County and Upper Trans Pecos, Scurry, Terrell, Upton, Van Horn and Highway 54 Corridor, Ward, and Winkler. * Through Saturday morning * Showers and thunderstorms with heavy rain producing rainfall rates of 1 to 3 inches per hour. This, in addition to already saturated soils, will result in an increased threat of flash flooding. Additional total rainfall amounts of generally 1 to 3 inches with local 4 inch amounts are possible through late tonight. * Heavy rainfall and already saturated soils will lead to runoff that may result in flooding of poor drainage and low lying areas... creeks...and street flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ rhluchan
3 follow-up statements
996 WGUS64 KMAF 071948 FFAMAF Flood Watch National Weather Service Midland/Odessa TX 248 PM CDT Fri Sep 7 2018 ...HEAVY RAINFALL AND FLASH FLOODING POSSIBLE THROUGH SATURDAY MORNING FOR ALL OF WEST TEXAS AND SOUTHEAST NEW MEXICO... .Heavy rain is expected to continue this afternoon and tonight across the area. Much of the area has received heavy rain already so soils are saturated. Any additional rain will only increase the risk for flooding. NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-081200- /O.CON.KMAF.FF.A.0002.000000T0000Z-180908T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor- Reeves County and Upper Trans Pecos-Loving-Winkler-Ector-Midland- Glasscock-Ward-Crane-Upton-Reagan-Davis/Apache Mountains Area- Pecos-Presidio Valley-Marfa Plateau-Big Bend Area-Terrell- Guadalupe Mountains- Including the cities of Queen, Artesia, Carlsbad, Carlsbad Caverns NP, Tatum, Hobbs, Lovington, Eunice, Jal, Seminole, Lamesa, Gail, Snyder, Andrews, Stanton, Big Spring, Colorado City, Van Horn, Pecos, Mentone, Kermit, Odessa, Midland, Garden City, Monahans, Crane, McCamey, Rankin, Big Lake, Alpine, Fort Davis, Fort Stockton, Presidio, Marfa, Big Bend NP, Marathon, Dryden, Sanderson, Guadalupe Mountains NP, and Pine Springs 248 PM CDT Fri Sep 7 2018 /148 PM MDT Fri Sep 7 2018/ ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SATURDAY MORNING... * Through Saturday morning * Showers and thunderstorms with heavy rain producing rainfall rates of 1 to 3 inches per hour. This, in addition to already saturated soils, will result in an increased threat of flash flooding. Additional total rainfall amounts of generally 1 to 3 inches with local 4 inch amounts are possible through Saturday morning. * Heavy rainfall and already saturated soils will lead to runoff that may result in flooding of poor drainage and low lying areas... creeks...and street flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ rhluchan
791 WGUS64 KMAF 080904 FFAMAF URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Midland/Odessa TX 404 AM CDT Sat Sep 8 2018 ...HEAVY RAINFALL AND FLASH FLOODING POSSIBLE THROUGH THE DAY FOR THE SOUTHEAST PERMIAN BASIN AND LOWER TRANS PECOS... .Heavy rain is possible again today generally along and east of a Garden City to Alpine line. Parts of this area received heavy rain yesterday with the potential for additional heavy rain today. By this evening flash flooding concerns should decrease. NMZ027>029-033-034-TXZ045>048-050>053-057>062-067-068-074-079-080- 258-081015- /O.CAN.KMAF.FF.A.0002.000000T0000Z-180908T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor- Reeves County and Upper Trans Pecos-Loving-Winkler-Ector-Midland- Ward-Crane-Davis/Apache Mountains Area-Presidio Valley- Marfa Plateau-Guadalupe Mountains- Including the cities of Queen, Artesia, Carlsbad, Carlsbad Caverns NP, Tatum, Hobbs, Lovington, Eunice, Jal, Seminole, Lamesa, Gail, Snyder, Andrews, Stanton, Big Spring, Colorado City, Van Horn, Pecos, Mentone, Kermit, Odessa, Midland, Monahans, Crane, Alpine, Fort Davis, Presidio, Marfa, Guadalupe Mountains NP, and Pine Springs 404 AM CDT Sat Sep 8 2018 /304 AM MDT Sat Sep 8 2018/ ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of southeast New Mexico and Texas has been cancelled. Additional heavy rain is not expected in these areas today. $$ TXZ063-069-070-075-081-082-090000- /O.EXT.KMAF.FF.A.0002.000000T0000Z-180909T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Glasscock-Upton-Reagan-Pecos-Big Bend Area-Terrell- Including the cities of Garden City, McCamey, Rankin, Big Lake, Fort Stockton, Big Bend NP, Marathon, Dryden, and Sanderson 404 AM CDT Sat Sep 8 2018 ...FLASH FLOOD WATCH NOW IN EFFECT THROUGH THIS EVENING... The Flash Flood Watch is now in effect for * Portions of southwest Texas and west Texas, including the following areas, in southwest Texas, Big Bend Area, Pecos, and Terrell. In west Texas, Glasscock, Reagan, and Upton. * Through this evening * Heavy rainfall and already saturated soils could lead to runoff that may result in flooding of poor drainage and low lying areas... creeks...and street flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
956 WGUS64 KMAF 081931 FFAMAF Flood Watch National Weather Service Midland/Odessa TX 231 PM CDT Sat Sep 8 2018 ...FLASH FLOOD WATCH CANCELLED... .Heavy rain has ended across the area, but residual flooding is still possible. Don't drive across any flooded roads as they may be washed out. TXZ063-069-070-075-081-082-082045- /O.CAN.KMAF.FF.A.0002.000000T0000Z-180909T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Glasscock-Upton-Reagan-Pecos-Big Bend Area-Terrell- Including the cities of Garden City, McCamey, Rankin, Big Lake, Fort Stockton, Big Bend NP, Marathon, Dryden, and Sanderson 231 PM CDT Sat Sep 8 2018 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of southwest Texas and western Texas has been cancelled. Heavy rain has ended across the area, but residual flooding is still possible. Don't drive across any flooded roads as they may be washed out. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood watch went out at Sep 7, 8:54 AM CDT, 7 minutes earlier.
Area forecast discussion, Sep 7, 8:54 AM CDT, 7 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
854 AM CDT Fri Sep 7 2018
.UPDATE...
The threat for heavy rain and flash flooding will increase through
the day. A Flash Flood Watch has been issued through Saturday
morning.
&&
.PREV DISCUSSION... /issued 600 AM CDT Fri Sep 7 2018/
DISCUSSION...
See aviation discussion below.
AVIATION...
VFR with occasional MVFR conditions are expected at the west
Texas and southeast New Mexico terminals the next 24 hours in
occasional showers and thunderstorms and fog. Winds will generally
be north to northeast at 5 to 15 mph.
12
PREV DISCUSSION... /issued 327 AM CDT Fri Sep 7 2018/
DISCUSSION...
Have an upper ridge centered off the CA coast with a trough slowly
moving across the Central Plains. By Sunday the trough will have
passed east as the ridge slowly builds in from the west. By midweek
the ridge will become more established with warmer and drier
conditions expected for the region.
A cold front moved through yesterday... a north wind will continue
today and Saturday helping keeping temps down. Another day of below
normal temperatures due to widespread cloud cover and rain around
the area... looking for highs in the 70s and 80s. Slightly cooled
temps today and tonight. South wind and warmer temps return Sunday
with highs in the 80s with a few 90s. Warming trend continues
through middle of next week.
Recent wet pattern continues. This morning have had showers on
radar mainly across Brewster and Terrell counties with a few over
the Permian Basin. Pushed up pops a little today and tonight and
will go with widespread likely. Have discussed a Flash Flood Watch
with surrounding offices for tonight but going to hold off for now
as STP the last couple of days only shows heavy rain fell over
isolated areas. However MAF 00z sounding does have a high PW and do
have good low level moisture so locally heavy rain is possible as
some model depict... will highlight in the HWO. Did add moderate
rain to the grids tonight for Terrell... Brewster... and Pecos
counties. Lower pops on Saturday and Sunday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 78 64 80 63 / 100 60 30 10
Carlsbad 81 62 83 61 / 60 50 20 0
Dryden 86 70 84 67 / 90 80 60 20
Fort Stockton 80 63 79 63 / 90 70 40 10
Guadalupe Pass 72 58 75 59 / 60 60 20 0
Hobbs 76 60 79 59 / 80 50 20 0
Marfa 75 59 73 56 / 80 70 40 10
Midland Intl Airport 80 63 81 64 / 90 60 30 10
Odessa 80 63 81 63 / 90 60 30 10
Wink 82 63 83 63 / 80 60 30 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch through late tonight for Central Lea County-
Eddy County Plains-Guadalupe Mountains of Eddy County-
Northern Lea County-Southern Lea County.
TX...Flash Flood Watch through Saturday morning for Andrews-Big Bend
Area-Borden-Crane-Davis/Apache Mountains Area-Dawson-Ector-
Gaines-Glasscock-Guadalupe Mountains-Howard-Loving-Marfa
Plateau-Martin-Midland-Mitchell-Pecos-Presidio Valley-
Reagan-Reeves County and Upper Trans Pecos-Scurry-Terrell-
Upton-Van Horn and Highway 54 Corridor-Ward-Winkler.
&&
rhluchanHazardous weather outlook, Sep 7, 3:18 AM CDT, 5 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 318 AM CDT Fri Sep 7 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-080830- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 318 AM CDT Fri Sep 7 2018 /218 AM MDT Fri Sep 7 2018/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...Today and Tonight Scattered to numerous showers and thunderstorms are expected across the region today and tonight. Heavy rainfall with localized flash flooding is possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Showers and thunderstorms will remain possible over much of west Texas Saturday. Rainfall could be heavy at times across the Big Bend and lower Trans Pecos region of west Texas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 7:11 PM CDT | Areal Flood Advisory | MAF | Crane, Ector, Midland, Upton | 3 hr |
| Sep 6, 8:08 PM CDT | Flash Flood Warning | MAF | Terrell | 3 hr |
| Sep 6, 8:18 PM CDT | Areal Flood Advisory | MAF | Crane, Ector, Midland | 3 hr |
| Sep 6, 8:37 PM CDT | Areal Flood Advisory | MAF | Ward, Winkler | 3 hr |
| Sep 7, 12:30 AM CDT | Areal Flood Advisory | MAF | Brewster, Pecos, Terrell | 3 hr |
| Sep 7, 8:03 AM CDT | Flash Flood Warning | MAF | Pecos, Reeves, Ward | 3 hr |
| Sep 7, 8:38 AM CDT | Areal Flood Advisory | MAF | Ector, Midland | 3 hr |
| Sep 7, 9:43 AM CDT | Flash Flood Warning | MAF | Martin, Midland | 3 hr |
| Sep 7, 10:03 AM CDT | Flash Flood Warning | MAF | Ector, Midland | 3 hr |
| Sep 7, 10:55 AM CDT | Areal Flood Warning | MAF | Pecos, Reeves, Ward | 6 hr |
| Sep 7, 11:10 AM CDT | Areal Flood Advisory | MAF | Borden, Howard | 3 hr |
| Sep 7, 11:38 AM CDT | Flash Flood Warning | MAF | Martin | 5 hr |
| Sep 7, 12:01 PM CDT | Areal Flood Advisory | MAF | Scurry | 3 hr |
| Sep 7, 12:45 PM CDT | Flash Flood Warning | MAF | Martin, Midland | 5 hr |
| Sep 7, 12:56 PM CDT | Flash Flood Warning | MAF | Ector | 5 hr |
| Sep 7, 2:22 PM CDT | Flash Flood Warning | MAF | Glasscock | 5 hr |
| Sep 7, 4:45 PM CDT | Flash Flood Warning | MAF | Pecos | 5 hr |
| Sep 7, 5:43 PM CDT | Areal Flood Warning | MAF | Ector, Glasscock, Martin, Midland | 6 hr |
| Sep 7, 6:24 PM CDT | Flash Flood Warning | MAF | Pecos, Terrell | 3 hr |
Nearby
Flash Flood Watches in Texas, 2018Flash Flood Watches in New Mexico, 2018Every flash flood watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.